Hail, Colbert
- When
- June 17, 12:28 PM CST
- Where
- Colbert County, 1.14 mi W of Bingham
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.650, -87.520
One inch hail was reported along highway 157 south of Leighton.
Thunderstorms developed along a southward moving outflow boundary in Tennessee and arrived in north Alabama during the midday hours, exiting northwest and north central Alabama by mid afternoon. Large hail and damaging wind gusts were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
Thunderstorms developed along a southward moving outflow boundary in Tennessee and arrived in north Alabama during the midday hours, exiting northwest and north central Alabama by mid afternoon. Large hail and damaging wind gusts were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 17, 11:12 AM CST, 1 hour 16 minutes earlier.
Area Forecast Discussion National Weather Service Huntsville AL 1212 PM CDT Fri Jun 17 2022 ...New AVIATION... .NEAR TERM... (Rest of Today) Issued at 958 AM CDT Fri Jun 17 2022 The main change in the near term forecast is a severe thunderstorm watch has been issued until 2pm for southern Middle Tennessee. A downstream watch into Alabama may be needed in a later update. A MCS is pushing south across Tennessee as of 15z and will continue to move southeastward towards the forecast area later this morning into the early afternoon. Latest radar observations indicate a weakening trend over the last hour or so, especially on the western flank. However, new cells are developing along an outflow boundary across north central Tennessee. Overall, the parameter space across southern middle Tennessee and into northern Alabama is quite favorable for strong to severe storms. Forecast soundings indicate over 3000 J/kg of SBCAPE as well as an inverted V shape. PW is between 1.5 to 2 inches. Therefore, the main concern with storms this afternoon will be damaging winds and locally heavy rain. The main uncertainty in this forecast is the exact tract the MCS takes as it pushes southeast. CAM guidance has been useless this morning as all of them attempt to wash out the convection across Tennessee. While the main MCS may miss the area as it takes more of an eastward track, the new storms along the outflow to the south should continue to strengthen as it pushes towards the local forecast area. Clouds and rain from the upstream MCS may limit heating this afternoon, but have opted to leave the heat advisory in place as heat indices are already in the mid to upper 90s. && .SHORT TERM... (Tonight through Sunday night) Issued at 123 AM CDT Fri Jun 17 2022 Lingering thunderstorms will be possible into early this evening as a cold front drops south into the area. Whether the loss of heating diminishes the threat completely is uncertain however. On Saturday, a nice reprieve from the heat wave is expected with highs in the upper 80s to lower 90s, with lower dew points. Dew points may drop into the middle 50s northeast and lower 60s southwest during the afternoon hours. Morning lows on Sunday will dip into the upper 50s in southern TN and northeast AL, with lower 60s elsewhere. Once again, highs in the upper 80s to around 90 are expected Sunday afternoon. && .LONG TERM... (Monday through Thursday) Issued at 123 AM CDT Fri Jun 17 2022 The 5h anticyclone will be situated and strengthening again over the mid South and lower MS valley early next week. Temperatures will warm back into the lower to middle 90s Monday, then upper 90s Tuesday, then upper 90s to around 100 Wednesday and Thursday. The good news is the air will not be atrociously muggy, with dew points mainly in the lower 60s during the peak heating hours of the afternoon. The lack of widespread rainfall will also contribute to the lower evapotranspiration into the boundary layer. At this point, a dry forecast is indicated through at least Wednesday. With the upper high starting to break down some by Thursday, we may need to introduce a low PoP in down the road, but for now kept it dry until this becomes more certain. && .AVIATION... (18Z TAFS) Issued at 1212 PM CDT Fri Jun 17 2022 VFR conditions will be predominant for the majority of the period. The one exception will be as a line of storms pushes south, which is at the AL/TN state line at the start of the period. Thunderstorms will move over the terminals early this afternoon, gusty winds and lower visibility is expected. VFR returns once the storms pass south of the terminals and continue through the end of the period. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...Heat Advisory until 7 PM CDT this evening for ALZ001>008-016. TN...None. && NEAR TERM...GH SHORT TERM....17 LONG TERM....17 AVIATION...GH
Hazardous Weather Outlook National Weather Service Huntsville AL 111 PM CDT Fri Jun 17 2022 ALZ001>008-016-181815- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Cullman- 111 PM CDT Fri Jun 17 2022 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... This Hazardous Weather Outlook is for north central Alabama, northeast Alabama and northwest Alabama. .DAY ONE...This afternoon and tonight. Heat Advisory remains in effect until 7 pm as heat index values will reach up to 105 degrees. Strong to severe storms are possible this afternoon. Hail and damaging winds including microbursts are the primary threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ALZ009-010-TNZ076-096-097-181815- Jackson-DeKalb-Moore-Lincoln-Franklin TN- 111 PM CDT Fri Jun 17 2022 This Hazardous Weather Outlook is for northeast Alabama and southern middle Tennessee. .DAY ONE...This afternoon and tonight. Strong to severe storms are possible this afternoon. Hail and damaging winds including microbursts are the primary threats. Afternoon heat index values will reach 95 to 100 degrees. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Huntsville AL
1143 AM CDT Fri Jun 17 2022
TNZ076-096-097-171730-
Franklin TN-Moore TN-Lincoln TN-
1143 AM CDT Fri Jun 17 2022
...Strong thunderstorms will impact portions of Moore, Lincoln and
Franklin Counties through 1230 PM CDT...
At 1141 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Manchester to near Pulaski. Movement was
southeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Winchester, Fayetteville, Lynchburg, Decherd, Estill Springs, Cowan,
Ardmore, Huntland, Tims Ford Lake and Sewanee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 200 PM CDT for
Middle Tennessee.
&&
LAT...LON 3539 8628 3538 8625 3537 8627 3534 8624
3533 8620 3536 8616 3534 8603 3529 8592
3522 8586 3499 8587 3499 8684 3526 8683
3525 8675 3533 8660 3534 8661 3536 8649
3532 8642 3535 8641 3541 8627 3541 8626
TIME...MOT...LOC 1641Z 296DEG 38KT 3545 8609 3525 8697
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
12Special Weather Statement
National Weather Service Huntsville AL
1230 PM CDT Fri Jun 17 2022
ALZ006-009-TNZ096-097-171815-
Madison AL-Jackson AL-Franklin TN-Lincoln TN-
1230 PM CDT Fri Jun 17 2022
...A strong thunderstorm will impact portions of northwestern
Jackson, northeastern Madison, southeastern Lincoln and southwestern
Franklin Counties through 115 PM CDT...
At 1229 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hazel Green, or 7 miles north of Moores Mill, moving southeast at 25
mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Moores Mill, Meridianville, Hazel Green, Gurley, New Market, Lincoln,
Hytop, Maysville, Princeton and Plevna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 200 PM CDT for
Middle Tennessee.
&&
LAT...LON 3492 8663 3508 8645 3495 8605 3467 8635
TIME...MOT...LOC 1729Z 311DEG 23KT 3495 8650
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
12Special Weather Statement
National Weather Service Huntsville AL
1240 PM CDT Fri Jun 17 2022
ALZ005-006-171830-
Madison AL-Limestone AL-
1240 PM CDT Fri Jun 17 2022
...A strong thunderstorm will impact portions of northwestern Madison
and east central Limestone Counties through 130 PM CDT...
At 1239 PM CDT, Doppler radar was tracking a strong thunderstorm over
Harvest, or 9 miles west of Meridianville, moving southeast at 15
mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Huntsville, Madison, Redstone Arsenal, Meridianville, Moores Mill,
Alabama A And M University, Marshall Space Flight Center, University
Of Alabama In Huntsville, Harvest and Brownsboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3490 8687 3497 8669 3475 8644 3461 8670
TIME...MOT...LOC 1739Z 326DEG 12KT 3489 8673
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
12Special Weather Statement
National Weather Service Huntsville AL
100 PM CDT Fri Jun 17 2022
ALZ002>004-171845-
Lawrence AL-Franklin AL-Colbert AL-
100 PM CDT Fri Jun 17 2022
...A strong thunderstorm will impact portions of southeastern
Colbert, northeastern Franklin and northwestern Lawrence Counties
through 145 PM CDT...
At 1259 PM CDT, Doppler radar was tracking a strong thunderstorm over
Leighton, or 8 miles southeast of Muscle Shoals, moving southeast at
20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Town Creek, Littleville, Leighton, Newburg, Hatton, La Grange, Ne
Smith, Whiteoak, Tharptown and Northwest Alabama Regional Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3468 8770 3478 8752 3457 8726 3444 8759
TIME...MOT...LOC 1759Z 324DEG 18KT 3467 8756
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
12Special Weather Statement
National Weather Service Huntsville AL
104 PM CDT Fri Jun 17 2022
ALZ009-010-171830-
DeKalb AL-Jackson AL-
104 PM CDT Fri Jun 17 2022
...Strong thunderstorms will impact portions of Jackson and northern
DeKalb Counties through 130 PM CDT...
At 103 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Jasper to near Gurley. Movement was
southeast at 60 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Scottsboro, Fort Payne, Rainsville, Bridgeport, Henagar, Stevenson,
Sylvania, Fyffe, Hollywood and Powell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3448 8558 3444 8558 3441 8561 3437 8563
3436 8566 3435 8568 3449 8601 3482 8633
3483 8633 3499 8573 3499 8561 3453 8551
TIME...MOT...LOC 1803Z 296DEG 54KT 3501 8559 3474 8636
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
12Special Weather Statement
National Weather Service Huntsville AL
117 PM CDT Fri Jun 17 2022
ALZ005>009-171900-
Marshall AL-Madison AL-Morgan AL-Limestone AL-Jackson AL-
117 PM CDT Fri Jun 17 2022
...Strong thunderstorms will impact portions of southwestern Jackson,
northern Marshall, southern Madison, southeastern Limestone and
central Morgan Counties through 200 PM CDT...
At 116 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gurley to near Decatur. Movement was
southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Huntsville, Decatur, Madison, Hartselle, Redstone Arsenal,
Priceville, Owens Cross Roads, Falkville, Grant and Gurley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3450 8602 3436 8692 3466 8709 3481 8632
TIME...MOT...LOC 1816Z 323DEG 12KT 3476 8631 3464 8696
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
12The Columbus AFB radar (KGWX), 112 km away, was scanning. The volume nearest the first event began at 18:29 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
One inch hail was reported along highway 157 south of Leighton.
A few trees were reported down along highway 11 in the Red Bay community.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2022Every state in 2022This day in weather historyWarnings in Alabama, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033936, 1033937.